By Easter 2010 I was having a series of nasty flare ups, which were getting increasingly bad, even though I was on a high dose of oral steroids and numerous other medications. It was either, I was either in the bathroom all day, or not at all and the Crohns was causing me more and more pain.
When things got worse I went in to see the Specialist IBD Nurse at University Hospital. After trying a series of home based remedies and laxatives, which did nothing, she said for me to come into hospital for four days the for a course of IV steroids to try and get control of this very out of control flare up.
After that I was becoming very low, and feeling increasingly helpless as the steroids still didn't appear to be doing anything despite them being injected for a week. My whole body was ballooning from side effects. Steroids have a lot of nasty side effects and I seemed to get A LOT of them. Increased hunger, weight gain, 'moon' face, anger, nightmares, the list went on.
I met a lady who was also in with crohns and another digestive disease, called Sam. She looked after me when my Mum and Dad weren't there at night and we became really good friends. She was also seriously ill, and we supported each other when things got tough. One positive thing I gained from this hospitalisation.
They then introduced me to a new medicine called Humira, which is injected fortnightly into the stomach or legs. I had the 'loading doses', which was 2 injections in the morning and 2 in the evening, 2 the next morning then I was able to go home.
I also had a visit from my best friend and my then boyfriend, which really cheered me up. It was nice to have people come and see me when I was feeling so bad. But when they left I always felt really low. That was how it was going to be from there on, one high moment leads to many lows.
I was sent home from hospital with the remaining steroid tablets and told to come back in 2 weeks for my next Humira, only one this time, and then we were able to take Humira home to do once my Mum and Dad were happy they could inject it for me.
A few weeks later, nothing appeared to be helping and my quality of life was slowly going downhill. I was taken to A&E I and straight to resus because my blood pressure and my pulse was raised. There I had blood tests, an IV placed which took several attempts as I have really small veins means that it's always a painful experience. I then had some fluids, paracetamol and codeine. I was then sent home, tired and dizzy.
I didn’t think Humira wasn't having the desired effect. It was called the 'Wonder Drug' but didn't seem so wonderful to me! However was sucking out out all my Crohns, but to no avail as I was to find out in a few weeks….